New York, 2005

Damaging Wind in New York, July 18, 2005

July 18, 2005 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm produced damaging winds that took down trees and wires in Sodus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm produced damaging winds that took down trees and wires in Sodus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 18, 2:17 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

NOT A LOT OF DEVIATION FROM EARLIER FORECASTS AS FAR AS TIMING OF
COLD FRONT MOVING THROUGH THE CENTRAL GREAT LAKES REGION. AHEAD OF
FRONT VERY WARM AND HUMID CONDITIONS WILL PREVAIL WITH SCATTERED
THUNDERSTORMS. DEWPOINT READINGS IN THE LOW TO MID 70S WILL MAKE FOR
AN EXTREMELY UNCOMFORTABLE AND STEAMY NIGHT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER MIDNIGHT WITH THE
APPROACH OF THE FRONT. LINE OF STRONG STORMS IN CENTRAL MICHIGAN
WILL WEAKEN SOMEWHAT AS IT APPROACHES OUR WESTERN BORDER DUE TO TIME
OF DAY AND WEAKENING OF SHORT WAVE AS IT MOVES EAST.  HOWEVER WE
WILL USE LIKELY POPS LATE TONIGHT AND EARLY TUESDAY. A FEW OF THESE
STORMS MAY STILL HAVE A BIT OF A WALLOP.

HIGH PRESSURE BUILDS OVER THE AREA BEHIND THE FRONT TUESDAY
AFTERNOON. BUFKIT PROFILES SHOWS PRONOUNCED DRYING AND INCREASING
SUBSIDENCE. SFC TEMPS REMAIN WARM BUT IT WILL FEEL MUCH MORE
COMFORTABLE AS DWPTS DROP A GOOD 10 DEGREES.

DRY AND COMFORABLE TUESDAY NIGHT AND A NICE SUMMER DAY WEDNESDAY
THANKS TO HIGH PRESSURE RIDGING ACROSS THE NORTHEAST.

NEXT FRONT FROM THE WEST APPROACHES THE AREA LATE THURSDAY. AIRMASS
AHEAD OF THIS SYSTEM NOT NEARLY AS HUMID OR UNSTABLE AS THIS CURRENT
AIRMASS. WILL USE CHANCE POPS LATE IN THE DAY.

&&

.LONG TERM (THURSDAY NIGHT MONDAY)...

STAYED PRETTY CLOSE TO HPC GUIDANCE. GFS SHOWS A STRONG SHORT WAVE
CARVING OUT A SHARP TROUGH THOUGH THE NORTHEASTERN U.S. ON SATURDAY.
AT THE SURFACE EXPECT A COMFORTABLE AIRMASS TO BUILD IN BEHIND THE
FRONT BEGINNING FRIDAY.  THEREAFTER CONFIDENCE OF FORECAST DROPS AS
GFS HAS BEEN INCONSISTENT IN HANDLING STRENGTH OF TROUGH OFF THE
EAST COAST.  06Z RUN ACTUALLY DECPICTED A CLOSED UPPER VORTEX OVER
THE MARITIMES.  12Z RUN SHOWS A MORE PROGRESSIVE TROUGH, BUT STILL
SHARPER THAN LAST NIGHTS 00Z RUN.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL EXCEPT LOCALLY IFR IN ISOLATED
THUNDERSTORMS. AFTER 02Z VISIBILITY WILL LOWER TO MVFR IN MOST
AREAS.  NUMEROUS SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS WILL
DEVELOP AHEAD OF AN APPROACHING COLD FRONT FROM WEST TO EAST TOWARD
MORNING.  CEILINGS AND VISIBILITY WILL IMPROVE TO VFR AFTER THE
FRONT PASSES DURING THE MORNING.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT TERM...SL
LONG TERM...SL
AVIATION...APB
Hazardous weather outlook, Jul 18, 3:43 AM EST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
443 AM EDT MON JUL 18 2005

LOZ042>045-064-NYZ001>008-010>014-019>021-085-190837-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
443 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS THAT DEVELOP TODAY WILL BE SLOW MOVING AND
CAPABLE OF PRODUCING OCCASIONAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS
TUESDAY.  HEAVY RAIN IS POSSIBLE...BUT DAMAGING WINDS AND/OR LARGE
HAIL ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TJP

The radar

The Ft Drum radar (KTYX), 126 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 18, 8:30 PM EST
Where
Wayne County, Sodus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -77.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467227.